[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.163.129.96. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
March 24, 1997

Elevation of Serum Creatine Kinase During Treatment With Antithyroid Drugs in Patients With Hyperthyroidism Due to Graves DiseaseA Novel Side Effect of Antithyroid Drugs

Author Affiliations

From the Department of Geriatrics, Shinshu University School of Medicine, Matsumoto, Japan.

Arch Intern Med. 1997;157(6):693-696. doi:10.1001/archinte.1997.00440270147014
Abstract

We describe 4 patients with Graves disease who had abnormal increases of serum creatine kinase (CK) concentrations during treatment with antithyroid medications. Three of the patients experienced myalgia and muscle cramps. All of the patients manifested an increase in serum CK levels 1 to 3 months after the administration of antithyroid drugs. Thyrotropin concentrations and cardiac systolic time indexes during the elevation of serum CK concentrations were not consistent with hypothyroidism. The mechanisms are not obvious, but it is likely that the rapid decrease of thyroid hormones in tissues may temporarily cause hypothyroid states, resulting in alterations in CK concentrations. It is suggested that hasty correction of thyrotoxicosis should be avoided in susceptible patients, unless the thyrotoxic conditions are critical.

Arch Intern Med. 1997;157:693-696

×